Alert archive / Alabama / Flash Flood Warnings in 2015

Flash Flood Warning 1, NWS Huntsville, AL

January 3, 2015Colbert County, Lauderdale County, Lawrence County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jan 3, 2015, 6:43 PM CST for Colbert County, Lauderdale County, Lawrence County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 3, 2015, 6:43 PM CST (00:43 UTC)
Expired
Jan 3, 2015, 10:45 PM CST
In force
4 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Colbert County, AL, Lauderdale County, AL, Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 128 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2015-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2015-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

163 
WGUS54 KHUN 040043
FFWHUN
ALC033-077-079-040445-
/O.NEW.KHUN.FF.W.0001.150104T0043Z-150104T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
643 PM CST SAT JAN 3 2015

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN COLBERT COUNTY IN NORTHWESTERN ALABAMA...
  NORTHWESTERN LAWRENCE COUNTY IN NORTHWESTERN ALABAMA...
  CENTRAL LAUDERDALE COUNTY IN NORTHWESTERN ALABAMA...

* UNTIL 1045 PM CST
    
* AT 639 PM CST...EMERGENCY MANAGEMENT REPORTED A THUNDERSTORM 
  PRODUCING HEAVY RAIN IN DOWNTOWN FLORENCE. FLASH FLOODING IS 
  EXPECTED TO BEGIN SHORTLY. REPORTS OF UP TO 8 INCHES AT VETERAN'S 
  DRIVE NEAR CHERRY STREET AND THE INTERSECTION OF MITCHELL BLVD AND 
  COFFEE ROAD.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FLORENCE...MUSCLE SHOALS...SHEFFIELD...TUSCUMBIA...KILLEN...TOWN
  CREEK...LITTLEVILLE...LEXINGTON...LEIGHTON AND ST. FLORIAN.

ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE IN THE WARNED 
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3499 8736 3459 8738 3461 8779 3500 8777

$$

07
2 follow-up statements
750 
WGUS74 KHUN 040054
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
654 PM CST SAT JAN 3 2015

ALC033-077-079-040445-
/O.CON.KHUN.FF.W.0001.000000T0000Z-150104T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLBERT AL-LAWRENCE AL-LAUDERDALE AL-
654 PM CST SAT JAN 3 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CST FOR
SOUTHEASTERN COLBERT...NORTHWESTERN LAWRENCE AND CENTRAL LAUDERDALE
COUNTIES...

AT 648 PM CST...EMERGENCY MANAGEMENT REPORTED UP TO 8 INCHES OF 
WATER ACROSS THE FOLLOWING AREAS: VETERAN'S DRIVE NEAR CHERRY STREET 
AND THE INTERSECTION OF MITCHELL BLVD AND COFFEE ROAD. BARRICADES 
WILL BE PUT UP AT THE INTERSECTION OF MITCHELL BLVD AND COFFEE ROAD. 
  
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
FLORENCE...MUSCLE SHOALS...SHEFFIELD...TUSCUMBIA...KILLEN...TOWN
CREEK...LITTLEVILLE...LEXINGTON...LEIGHTON AND ST. FLORIAN.

ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE IN THE WARNED 
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3499 8736 3459 8738 3461 8779 3500 8777

$$

07
862 
WGUS74 KHUN 040437
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1037 PM CST SAT JAN 3 2015

ALC033-077-079-040446-
/O.EXP.KHUN.FF.W.0001.000000T0000Z-150104T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLBERT AL-LAWRENCE AL-LAUDERDALE AL-
1037 PM CST SAT JAN 3 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN COLBERT...NORTHWESTERN
LAWRENCE AND CENTRAL LAUDERDALE COUNTIES WILL EXPIRE AT 1045 PM
CST...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

LAT...LON 3499 8736 3459 8738 3461 8779 3500 8777

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jan 3, 5:48 PM CST, 55 minutes earlier.

Area forecast discussion, Jan 3, 5:48 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
548 PM CST SAT JAN 3 2015

.UPDATE...
FOR 00Z TAFS

&&

.DISCUSSION...
/ISSUED 241 PM CST SAT JAN 3 2015/

CURRENT WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL LOW OVER THE TEXAS
PANHANDLE...WHILE SURFACE ANALYSIS DEPICTS THE SURFACE LOW OVER
SOUTHERN ILLINOIS. A COLD FRONT EXTENDS SOUTHWARD FROM THIS LOW AND
WAS JUST WEST OF THE MISSISSIPPI RIVER ATTM. MEANWHILE...A WARM
FRONT EXTENDED FROM THE LOW...SOUTHEASTWARD THROUGH MUSCLE
SHOALS...BIRMINGHAM...AND INTO SOUTHWEST GEORGIA. STRONG SOUTHERLY
FLOW HAS ADVECTED WARM AND MOIST GULF AIR INTO THE MISSISSIPPI AND
LOWER TENNESSEE VALLEY REGIONS OVER THE LAST SEVERAL HOURS...WITH
MANY LOCATIONS REACHING INTO THE MID TO UPPER 60S...WHICH IS ROUGHLY
20+ DEGREES WARMER THAN WHERE WE WERE AT THIS TIME YESTERDAY.

NOT MUCH HAS CHANGED...OVERALL...WITH THE SETUP FOR THIS EVENING AND
OVERNIGHT. THE AFOREMENTIONED COLD FRONT WILL SLOWLY TRACK
EASTWARD...AS THE UPPER LEVEL LOW MOVES TO THE NORTHEAST. AN AREA OF
RAIN WILL CONTINUE TO MOVE EASTWARD AHEAD OF THIS FRONT...WITH THE
MAIN LINE ENTERING THE WESTERN PORTION OF THE FORECAST AREA AROUND
00Z. ALTHOUGH WE ARE VERY MOIST AND HAVE BEEN ABLE TO WARM UP QUITE
A BIT DESPITE EXTENSIVE CLOUD COVER...THE OVERALL SEVERE THREAT
STILL APPEARS TO BE MINIMAL FOR THE FORECAST AREA. ONE OF THE MAIN
LIMITING FACTOR CONTINUES TO BE THE CAPPING INVERSION JUST OFF OF THE
SURFACE. BECAUSE OF THE WARM LAYER ALOFT...SURFACE BASED INSTABILITY
WILL BE HARD TO COME BY...ALTHOUGH GUIDANCE IS FAIRLY CONSISTENT
WITH BRINGING IN A NARROW BAND OF INSTABILITY JUST AHEAD OF THE COLD
FRONT. LOW LEVEL WIND SHEAR CERTAINLY WILL NOT BE A PROBLEM...THANKS
TO THE 50KT LOW LEVEL JET MOVING ACROSS REGION...AS THE SURFACE LOW
MOVES EAST ACROSS THE GREAT LAKES REGION. HOWEVER...FROM THE LATEST
GUIDANCE...THE INSTABILITY AND SHEAR MAY NOT OCCUR DURING THE SAME
TIME. NEVERTHELESS...IT WILL CERTAINLY BE SOMETHING TO WATCH CLOSELY.
IT SHOULD BE NOTED THAT...ALTHOUGH THE INSTABILITY WILL BE
SHALLOW...OUR LCL HEIGHTS ARE QUIET LOW...SO THIS COMBINED WITH THE
WIND SHEAR WILL POSE THE THREAT FOR AN ISOLATED BRIEF SPIN UP ALONG
THE MAIN LINE...WHICH SHOULD END AROUND MIDNIGHT.

THE MORE WIDESPREAD THREAT WITH THIS SYSTEM CONTINUES TO BE THE
POSSIBILITY OF FLOODING. MANY LOCATIONS HAVE SEEN UP TO 3/4 INCH OF
RAIN OVER THE LAST 24 HOURS...IN ADDITION TO QUITE A BIT OF RAINFALL
THAT FELL WITH THE LAST SYSTEM. THIS HAS CREATED VERY SATURATED
GROUND CONDITIONS ACROSS MUCH OF THE AREA. AN ADDITIONAL 1 TO 2
INCHES IS CERTAINLY POSSIBLE AS THE AREA OF RAIN MOVES THROUGH...WITH
GUIDANCE SUGGESTING THE TRAINING OF MODERATE RAIN...ESPECIALLY
ACROSS THE WEST. GIVEN THIS...WILL CONTINUE THE FLASH FLOOD WATCH
BEGINNING AT 00Z...WITH THE HIGHER AMOUNTS OF QPF EXPECTED AFTER
SUNSET.

THE COLD FRONT SHOULD EXIT THE AREA BY 12Z SUNDAY...WITH ISOLATED
LIGHT RAIN POSSIBLE JUST BEHIND THE FRONT. COOLER TEMPERATURES WILL
FILTER IN BEHIND THE FRONT AS HIGH PRESSURE BUILDS INTO THE REGION.
ANOTHER SURFACE LOW WILL TRACK EASTWARD ACROSS THE GREAT LAKES
TUESDAY NIGHT...WITH A FAIRLY STRONG ARCTIC FRONT TRAILING SOUTHWARD
AND MOVING THROUGH THE FORECAST AREA BY 06Z WEDNESDAY. DUE TO THE
HIGH PRESSURE IN PLACE PRIOR TO THIS FRONT AND LACK OF MOISTURE...NO
PRECIPITATION IS FORECAST. STRONG HIGH PRESSURE WILL CONTINUE TO
BUILD IN BEHIND THIS REINFORCING COLD FRONT...WITH OUR COLDEST
TEMPERATURES OF THE SEASON POSSIBLE BY THURSDAY MORNING. FORECAST
LOWS ARE EXPECTED TO DROP INTO THE LOWER TEENS TO SINGLE DIGITS.
GIVEN THE STRENGTH OF THE HIGH...AND STRONG PRESSURE GRADIENT...WINDS
WILL STAY AROUND 10KTS...CREATING WIND CHILL VALUES BELOW 0 DEGREES
AND AS LOW AS -12 DEGREES IN SOME PLACES FOR SEVERAL HOURS BETWEEN
06Z AND 14Z THURSDAY. FORTUNATELY...THE ATMOSPHERE WILL BEGIN TO
MODIFY...WITH TEMPERATURE RETURNING TO NEAR NORMAL BY SATURDAY.

73

&&

.AVIATION...
FOR 00Z TAFS...SHRA AND A FEW TSRA WERE OCCURRING ACROSS NW AL
ATTM...AHEAD OF A CDFNT ALONG THE MS RIVER. AS THE CDFNT MOVES EAST
TONIGHT EXPECT THE SHRA/TSRA TO SPREAD OVER THE ENTIRE CWA. THE CDFNT
WILL PASS THRU KMSL ARND 09Z AND KHSV BY 10Z...WITH THE PCPN
TAPERING OFF. MAINLY IFR CONDITIONS WILL BE POSSIBLE THRU 18Z. AFTER
18Z EXPECT MVFR CONDITIONS AT BOTH TAF SITES.

07

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR ALZ001>010-016.

TN...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jan 3, 12:08 PM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1208 PM CST SAT JAN 3 2015

ALZ001>010-016-TNZ076-096-097-041200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1208 PM CST SAT JAN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT...BRINGING A THREAT
FOR STRONG TO ISOLATED SEVERE THUNDERSTORMS...HEAVY RAIN...AND GUSTY
WINDS TO THE TENNESSEE VALLEY.

WHILE A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...THE MAIN
SEVERE WEATHER THREAT WILL OCCUR JUST AHEAD OF THE FRONT THIS EVENING
AND TONIGHT. A FEW STORMS MAY BE CAPABLE OF PRODUCING WIND GUSTS
APPROACHING SEVERE LIMITS.

HEAVY RAIN WILL BE A CONCERN FOR THE ENTIRE REGION. RAINFALL AMOUNTS
OF 1 TO 2 INCHES WILL BE COMMON...WHICH WILL COMBINE WITH SATURATED
SOILS TO PRODUCE A FLASH FLOOD THREAT. A FLASH FLOOD WATCH IS IN
EFFECT FROM THIS EVENING UNTIL SUNDAY MORNING.

IN ADDITION...WIND GUSTS UP TO 35 MPH WILL BE POSSIBLE TODAY AND
TONIGHT EVEN OUTSIDE OF THUNDERSTORMS. GUSTS WILL BE MOST PRONOUNCED
ON RIDGETOPS ABOVE 1200 FEET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

AN ARCTIC COLD FRONT WILL BRING A SHARPLY COLDER AIR MASS TO THE
TENNESSEE VALLEY TUESDAY NIGHT AND WEDNESDAY. A PROLONGED PERIOD OF
SUBFREEZING TEMPERATURES IS POSSIBLE WEDNESDAY AND THURSDAY...WITH
LOW TEMPERATURES APPROACHING THE SINGLE DIGITS...AND WIND CHILLS
POSSIBLY FALLING BELOW ZERO.

.SPOTTER CALL TO ACTION STATEMENT...

FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...TIMELY
REPORTS OF FLASH FLOODING OR SEVERE WEATHER WILL BE GREATLY
APPRECIATED.

In the hours before

Special weather statement, Jan 3, 5:55 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
555 PM CST SAT JAN 3 2015

ALZ003-004-007-040045-
MORGAN AL-LAWRENCE AL-FRANKLIN AL-
555 PM CST SAT JAN 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MORGAN...LAWRENCE
AND EASTERN FRANKLIN COUNTIES UNTIL 645 PM CST...

AT 555 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
NEEDMORE...OR NEAR HALEYVILLE...MOVING NORTHEAST AT 55 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DECATUR...HARTSELLE...RUSSELLVILLE...MOULTON...TRINITY...PHIL
CAMPBELL...TOWN CREEK...COURTLAND...NORTH COURTLAND AND HILLSBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3457 8763 3457 8752 3465 8748 3465 8745
      3467 8745 3476 8726 3475 8718 3446 8689
      3430 8718 3431 8774 3444 8787
TIME...MOT...LOC 2355Z 238DEG 49KT 3432 8760

LN
Special weather statement, Jan 3, 6:33 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
633 PM CST SAT JAN 3 2015

ALZ007-016-040115-
CULLMAN AL-MORGAN AL-
633 PM CST SAT JAN 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN AND SOUTHERN MORGAN
COUNTIES UNTIL 715 PM CST...

AT 632 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
DODGE CITY...OR 9 MILES SOUTHWEST OF CULLMAN...MOVING NORTHEAST AT 55
MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CULLMAN...HARTSELLE...HANCEVILLE...GOOD HOPE...FALKVILLE...HOLLY
POND...DODGE CITY...SARDIS...BALDWIN AND VINEMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3389 8703 3399 8715 3399 8711 3437 8711
      3448 8708 3442 8674 3435 8658 3431 8658
      3430 8648 3427 8645 3425 8652 3419 8655
      3408 8669 3409 8669 3407 8670 3393 8686
      3391 8692 3389 8692 3386 8696
TIME...MOT...LOC 0032Z 240DEG 49KT 3408 8696

07

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 6:33 PM CSTSpecial Weather StatementHUNCullman42 min
Jan 3, 7:09 PM CSTSpecial Weather StatementHUNCullman, Jackson, Madison, Marshall, Morgan51 min
Jan 3, 7:48 PM CSTAreal Flood WarningHUNJackson, Lauderdale, Lawrence, Limestone, Madison, Morgan6 hr
Jan 3, 8:04 PM CSTSpecial Weather StatementHUNDeKalb, Jackson56 min
Jan 3, 8:20 PM CSTRiver Flood WarningHUNJackson, Madison, Marshall70 hr
Jan 3, 8:23 PM CSTRiver Flood WarningHUNLawrence49 hr
Jan 4, 10:40 AM CSTRiver Flood WarningHUNMadison16 hr

Nearby

Flash Flood Warnings in Alabama, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.